Alert archive / Puerto Rico / Flash Flood Warnings in 2025

Flash Flood Warning 64, NWS JSJ

May 17, 2025

NWS JSJ issued this flash flood warning at May 17, 2025, 12:44 PM CDT. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2025, 12:44 PM CDT (17:44 UTC)
Expired
May 17, 2025, 3:45 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 113 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 12:48 PM CDTFLASH FLOODAnasco, PRA 911 reporter informed us that road Tetuan in the urban area of Anasco is flooded. According to radar estimates around 2 to 3 inches of rain fell in less than an hour.
May 17, 1:22 PM CDTFLASH FLOODAnasco, PRA member of the public reported significant flooding affecting a house and vehicles in Calle Nueva in BO. Mayuco in Anasco. Around 2 to 3 inches of rain have fallen.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

377 
WGCA52 TJSJ 171744
FFWSJU
PRC011-172045-
/O.NEW.TJSJ.FF.W.0064.250517T1744Z-250517T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
144 PM AST Sat May 17 2025

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Anasco Puerto Rico...

* Until 445 PM AST.

* At 144 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1832 6717 1832 6715 1832 6714 1832 6712
      1831 6706 1830 6704 1829 6704 1827 6704
      1827 6706 1825 6709 1825 6711 1824 6712
      1825 6713 1827 6714 1827 6716 1827 6719
      1829 6720 1830 6723 1831 6722

FLASH FLOOD...RADAR INDICATED

$$

LIS
1 follow-up statement
913 
WGCA72 TJSJ 172049
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
449 PM AST Sat May 17 2025

PRC011-172059-
/O.EXP.TJSJ.FF.W.0064.000000T0000Z-250517T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anasco PR-
449 PM AST Sat May 17 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR ANASCO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1832 6717 1832 6715 1832 6714 1832 6712
      1831 6706 1830 6704 1829 6704 1827 6704
      1827 6706 1825 6709 1825 6711 1824 6712
      1825 6713 1827 6714 1827 6716 1827 6719
      1829 6720 1830 6723 1831 6722

$$

LIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:52 AM CDT, 8 hours 52 minutes earlier. Its key messages:

  • * A strong upper-level trough will maintain an unsettled weather pattern, heightening the risk of excessive rainfall across Puerto Rico and the U.S. Virgin Islands today and possibly tomorrow. * Saharan dust will continue to move across the region, resulting in hazy skies through at least next Tuesday. * Afternoon showers and thunderstorms, driven by local effects and daytime heating, are expected to develop daily next week across the interior and western Puerto Rico. * Decreasing winds will promote low rip current risk across all coastal areas of the islands throughout the weekend.
Area forecast discussion, May 17, 3:52 AM CDT, 8 hours 52 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
452 AM AST Sat May 17 2025

.KEY MESSAGES...

* A strong upper-level trough will maintain an unsettled weather
  pattern, heightening the risk of excessive rainfall across
  Puerto Rico and the U.S. Virgin Islands today and possibly tomorrow.

* Saharan dust will continue to move across the region, resulting
  in hazy skies through at least next Tuesday.

* Afternoon showers and thunderstorms, driven by local effects and
  daytime heating, are expected to develop daily next week across
  the interior and western Puerto Rico.

* Decreasing winds will promote low rip current risk across all
  coastal areas of the islands throughout the weekend.

&&

.SHORT TERM...Today through Monday...

Radar and satellite analysis indicated mostly quiet weather across
Puerto Rico overnight, with areas of fog developing over the
mountainous interior. Since 8 PM AST, scattered showers and isolated
thunderstorms affected eastern Puerto Rico—including Vieques and
Culebra—as well as the U.S. Virgin Islands, resulting in increased
cloud cover and peak radar-estimated rainfall totals of 1 to 2
inches in Fajardo and Saint John. Winds were generally light, with
measurable speeds below 10 mph mainly observed across windward
coastal areas. Minimum temperatures dropped into the lower 60s in
the higher elevations, while exposed coastal areas of southern and
eastern Puerto Rico, along with the local islands, remained in the
upper 70s.

A mid-to-upper-level cutoff low and its associated surface-induced
trough will remain the dominant weather feature through the weekend.
This pattern will continue to support deep convective development,
especially today and into early Sunday, aided by cooler-than-normal
temperatures aloft and an abundance of tropical moisture. Precipitable
water values today will range between 1.9 and 2.1 inches, near to
above typical levels for this time of year. A gradual drying trend
is anticipated beginning Sunday into early next week, as drier air
filters in behind the upper-level trough. While winds will gradually
diminish as the surface trough settles northeast of the region over
the next few days, breezy conditions may persist today around the
Anegada Passage, just east of the U.S. Virgin Islands.

Despite the presence of a Saharan Air Layer (SAL), which may locally
suppress convective activity, today is still expected to be the most
active day of the short-term period. Scattered to locally numerous
showers and isolated thunderstorms are forecast, with the greatest
impacts likely over eastern Puerto Rico, the Cordillera Central, and
northwestern Puerto Rico, including the San Juan metro area. Rains
from slow-moving showers will support a limited to elevated risk of
excessive rainfall. The strongest thunderstorms may also produce
frequent lightning, strong wind gusts, and the potential for small
hail. Given already saturated soils, urban and small stream
flooding, localized flash flooding, and landslides remain possible.

The overall pattern becomes less favorable for organized convection
by Sunday and Monday. While isolated to scattered showers and
thunderstorms will still be possible, mainly during the afternoon
hours, activity is expected to be less frequent and less intense,
with flooding threats becoming more localized. Temperatures will
remain near seasonal normals throughout the period, though a limited
excessive heat hazard may develop across northern and western Puerto
Rico on Sunday and Monday. Please refer to the Experimental
Graphical Hazardous Weather Outlook for the latest depiction of at-
risk areas.

.LONG TERM...Tuesday through Saturday...

The forecast remains generally on track for the long-term period.
At the surface, a high-pressure system over the Atlantic Basin
will maintain an easterly to southeasterly wind flow throughout
the forecast period. On Tuesday and Wednesday, a weak upper-level
trough will move across the area, while a mid-level ridge builds
over the western Caribbean. Winds will remain light through at
least midweek, then gradually increase from Thursday onward. According
to the latest model guidance, precipitable water values will
fluctuate around seasonal averages—approximately 1.8 inches on
Tuesday, decreasing to between 1.5 and 1.7 inches on Wednesday and
Thursday, and rising again to around 1.8 inches by Friday
afternoon onward.

Given this pattern, marginally unstable conditions are expected
mainly on Tuesday and Wednesday. The combination of moisture,
daytime heating, and local effects will favor shower development,
particularly during the afternoon hours. However, the likelihood
of thunderstorms will decrease as 500 mb temperatures rise into an
above-average range (around -4 to -5 degrees Celsius), which could
limit convective development. On the other hand, by the end of
the week, temperatures are forecast to return to around -7 degrees
Celsius at 500 mb, increasing the potential for thunderstorm activity
with afternoon convection, but less moisture and instability will
be available. From Thursday through Saturday, the upper- level
trough will shift to our east, placing its convergent side over
the region, while the mid-level ridge shifts eastward and exerts
more influence, promoting more stable atmospheric conditions.
Either way, afternoon convection cannot be ruled out due to the
available moisture (mainly confined in the lower levels of the
atmosphere) and local effects, particularly across the western
portion of Puerto Rico during peak heating hours.

Temperatures are expected to remain warmer than normal throughout the
forecast period, as suggested by 925 mb temperatures, which will
peak on Tuesday and stay above average for the rest of the week.
Also, model are still showing Saharan dust concentrations over the
region at least through Tuesday.

The main takeaway is that there will likely be rainfall activity
each day, mainly during the morning in eastern Puerto Rico and
the U.S. Virgin Islands, and during the afternoon in western
Puerto Rico. Tuesday has the highest probability of afternoon
rainfall in the west, with chances between 60% and 70%, followed
by Wednesday with 50% to 60%. From Thursday through Saturday, more
stable conditions are expected, but available moisture should
still result in afternoon convection, although it is not expected
to be deep or widespread. The flood risk will likely remain limited.

&&

.AVIATION...
(06Z TAFs)

Unsettled conditions will bring MVFR and brief IFR periods at most
TAF sites, continuing across USVI terminals through the period.
SHRA/TSRA will affect Puerto Rico terminals mainly between 17/16-
22Z. Saharan dust concentrations remain minor, with visibility above
6 miles, except near +SHRA/TSRA. Light to calm winds at first,
increasing to 8–12 mph with strong sea breeze variations after
17/14Z. Gusts possible near strong TSRA.

&&

.MARINE...

A surface trough will influence light to moderate easterly winds. A
deep trough with its axis currently located to the west of the region
will continue to support unsettled weather conditions today, with a
high chance of thunderstorm development mainly across the eastern
local waters. These storms could lead to locally higher winds and
seas. In addition, hazy conditions are likely over the next few days
due to the presence of Saharan dust.

&&

.BEACH FORECAST...

There is a low rip current risk today across all coastal areas of
the islands as winds are expected to become lighter. However,
life-threatening rip currents often occur near groins, jetties,
reefs, and piers. Similar conditions are expected to prevail over
the weekend and into early next week. A moderate rip current risk
will likely return around midweek. For more information, please
refer to the latest Coastal Hazard Message (CFWSJU) and Surf Zone
Forecast (SRFSJU).

&&

.HYDROLOGY...

Abundant tropical moisture (with heavy moisture levels) and
increased instability due to a nearby cutoff low will keep the
flood risk high across Puerto Rico and the U.S. Virgin Islands
today and tonight. Since soils are already saturated and some
rivers are running high, any additional heavy rain could cause
urban and flash flooding, river flooding, and landslides—even
after the heaviest rain stops. For more details, please see the
Hydrologic Outlook (ESFSJU).

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM/AVIATION/HYDROLOGY...ICP
LONG TERM/MARINE/BEACH FORECAST...YZR
Hazardous weather outlook, May 17, 3:41 AM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
441 AM AST Sat May 17 2025

AMZ711>745-PRZ001>013-181000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
441 AM AST Sat May 17 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated to locally scattered thunderstorms. Stay
alert and be prepared to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across eastern, central, and
western to northwestern Puerto Rico, as well as portions of the
San Juan metropolitan area. There is a low chance of isolated
flash floods and landslides. Elsewhere, plan for water ponding on
roads and in poorly drained areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The primary concern through the period will be excessive rainfall
and frequent lightning, even on drier days with less favorable
convective conditions. A limited to elevated risk is expected on
Sunday, tapering to limited and localized impacts as the week
progresses. Above-normal temperatures will continue, with a
limited heat risk most afternoons, especially across northern and
western Puerto Rico. By Thursday, as trade winds strengthen,
expect a return of non-thunderstorm wind hazards and moderate rip
current risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-181000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
441 AM AST Sat May 17 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms. Stay alert and be prepared
to take shelter if storms develop.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. There is a low chance of localized urban and small
streams flooding.

.Marine Conditions...Small craft should exercise caution,
particularly across the Anegada Passage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The primary concern through the period will be excessive rainfall
and frequent lightning, particularly on Sunday. By Thursday, as
trade winds strengthen, expect a return of non-thunderstorm wind
hazards and moderate rip current risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Local storm report, May 17, 9:35 AM CDT, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1035 AM AST Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     Flood            1 WNW Guaynabo          18.40N 66.13W
05/17/2025                   Bayamon            PR   911 Call Center

            911 Call Center reported flooding along
            Calle Marginal 110 in Condominio San
            Francisco in Bayamon. The parking lot is
            flooded with stranded cars.

&&

MNG
Local storm report, May 17, 9:48 AM CDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1048 AM AST Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     Flood            2 ESE Catano            18.44N 66.11W
05/17/2025                   Guaynabo           PR   Public

            911 Call Center reported a stranded car due
            flooding along Avenida Las Palmas near
            Iglesia de Dios Primitiva and Rest Chino Jo
            King Chinese.

&&

MNG
Local storm report, May 17, 9:52 AM CDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1052 AM AST Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     Flood            Luis M. Cintron         18.30N 65.64W
05/17/2025                   Fajardo            PR   911 Call Center

            911 Call Center reported flooding along
            Calle 22 affecting Residencia C-1 in Barrio
            Quebrada Vueltas in Fajardo.

&&

MNG
Local storm report, May 17, 10:04 AM CDT, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1104 AM AST Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Flood            3 SW Caguas             18.20N 66.07W
05/17/2025                   Caguas             PR   Public

            Public reported on social media that road
            PR-172 near Garaje Rafy Transmission is
            partially flooded.

&&

MNG
Local storm report, May 17, 10:25 AM CDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1125 AM AST Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     Flood            3 WSW Caguas            18.21N 66.07W
05/17/2025                   Caguas             PR   911 Call Center

            911 Call Center reported flooding in several
            sections of road PR-784 in Barrio
            Canaboncito Sector La Vega near Escuela
            Andres Rosales.

&&

MNG
Local storm report, May 17, 11:39 AM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1239 PM AST Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     Landslide        3 WSW Caguas            18.22N 66.08W
05/17/2025                   Caguas             PR   911 Call Center

            911 Call Center reported landslide along
            road PR-784 near Iglesia Puerta del Cielo in
            Barrio Canaboncitos Sector Los Garcias in
            Caguas, affecting a residential area.

&&

MNG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:16 AM CDTAreal Flood AdvisoryJSJ104 min
May 17, 6:33 AM CDTSpecial Marine WarningJSJ42 min
May 17, 7:54 AM CDTAreal Flood AdvisoryJSJ111 min
May 17, 9:22 AM CDTAreal Flood AdvisoryJSJ3 hr
May 17, 10:30 AM CDTAreal Flood AdvisoryJSJ3 hr
May 17, 10:49 AM CDTAreal Flood AdvisoryJSJ3 hr
May 17, 11:10 AM CDTAreal Flood WarningJSJ38 min
May 17, 11:25 AM CDTAreal Flood AdvisoryJSJ3 hr
May 17, 11:28 AM CDTAreal Flood AdvisoryJSJ3 hr
May 17, 12:19 PM CDTAreal Flood AdvisoryJSJ116 min
May 17, 12:53 PM CDTSpecial Weather StatementJSJ82 min
May 17, 2:00 PM CDTAreal Flood AdvisoryJSJ2 hr
May 17, 2:08 PM CDTAreal Flood AdvisoryJSJ2 hr
May 17, 2:11 PM CDTSpecial Marine WarningJSJ34 min

Nearby

Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.